Serotonin syndrome is a complication potentially lethal psychotropic. It is characterized by altered mental status and the presence of disorders neuro vegetative and neuromuscular. In most cases, this syndrome is secondary to the prescription of several drugs responsible for an increased rate of brain serotonin, but it may also occur in mono-therapy to the usual doses. The interruption of medicinal products in question and symptomatic treatment allow a favorable clinical course in most cases, but the prescription antagonists receiving of serotonin may be necessary. The sometimes fatal outcome illustrates the difficulty of recognizing this syndrome in the practice and its severity in the absence of early diagnosis.
A patient of 87 years, for a known hypertensive and vascular heart disease and a history of gradual weakening of intellectual and then a year, was admitted to hospital for urinary incontinence, apathy and their pain secondary to a fall without loss knowledge. An evaluation neuro psychiatrical highlighted a major depression and dementia with moderate frontal damage and memory impairment.
[...] Despite their weak amphetamine-like effects (form it is not excluded that they play a role in promoting the occurrence of an SS by their stimulating effect on the release of sérotonin. Of serotonin syndrome were described in comedy with SSRIs (fluoxetine, sertraline and paroxetine) the tricyclic (two deaths) and fluoxetine pethidine. For a free interval of at least five weeks is required before introduction of selegiline because of the long half-life of norfluoxetine while an interval of two weeks is adequate when selegiline is stopped before the introduction of fluoxetine. [...]
[...] The usefulness of this review should be reassessed when the degradation pathway of serotonin is not blocked by this type of substance, serotonin syndrome is often described in the absence of MAOI. The serum of the offending drugs are most often the norm. This review does not exclude a serotonin syndrome, but to exclude an overdose of each of the molecules in isolation. Differential Diagnosis The main differential diagnosis is neuroleptic malignant syndrome. This syndrome is defined as an idiosyncratic reaction to neuroleptics, potentially fatal, characterized by muscle rigidity, fever, malfunction of the neurovegetative system and an altered state of consciousness. [...]
[...] Serotonin is inactivated by endothelial cells and there is a decreased activity of monoamine oxidase in vascular diseases such as atherosclerosis, which could be a factor of risk. Clinique In 1991, Sternbach the clinical analysis of 38 patients and shows that changes in behavior represent the most frequent confusion or agitation The events are driving your frequency, with an impatience motrice myo clones a hyperreflexia a tremor an in coordination A dysautonomia is also part of the clinical picture with diaphoresis chills and diarrhea These observations have led to propose diagnostic criteria. [...]
[...] This case illustrates the difficulty of diagnosis of serotonin syndrome, the patient was treated in turn to an aggravation of a major depression, suspicion and possible pulmonary embolism. History The first clinical description of this reaction in 1955 with the emergence of a positive Babinski sign, one of the ankle clonus and myoclonus shortly after the introduction of pethidine in a patient treated with isoniazid for TB pulmonary. Some metabolites of isoniazid sedent possible inhibitory effect on monoamine oxidase, whereas pethidine has an inhibitory effect on the recapture of serotonin. [...]
[...] should be added to the two weeks required for the synthesis de novo of monoamine oxidase, a period equivalent to seven times the half-life of the drug or its active metabolites to reduce the risk. Serotonin syndrome occurred with moclobemide without comedy. Several cases are also described with SSRIs (fluvoxamine, venlafaxine) and tricyclic antidepressants (clomipramine, amitriptyline) at normal doses (serum levels unavailable). Finally, two cases have been described in children after a single dose of fluvoxamine. The description of a serotonin syndrome monotherapy with fluvoxamine, reversible two days after discontinuation of treatment in parkinsonian patients treated with levodopa and tolcapone raises the question of increased susceptibility to sérotoninomimétiques in these patients. [...]
Online readingwith our online reader
Content validatedby our reading committee